Cardiac Arrest Following Treatment With Diltiazem for Atrial Fibrillation With Rapid Ventricular Response.
We present the case of a 43-year-old man with a history of atrial fibrillation and poor medical compliance who presented to the emergency department with palpitations for three hours. Electrocardiogram (ECG) revealed atrial fibrillation with rapid ventricular response at 119 beats per minute. Following administration of diltiazem 10 mg IV, the patient became bradycardic with a rate of 30 beats per minute and complete atrioventricular node block. A subsequent ECG revealed asystole, and the patient became unresponsive. Chest compressions were administered, and the rhythm changed to ventricular tachycardia. There was spontaneous return of circulation without any further intervention. The patient eventually converted to sinus rhythm and was started on anticoagulation to prevent a thrombotic event. He was discharged the next day with apixaban and propafenone.